Antibiotic allergy in Cystic Fibrosis
This site does not accept referrals or provide clinical advice in response to questions. If you are a New Zealand health professional seeking clinical advice, please use your local clinical pathway. If you are a New Zealand child patient, parent or caregiver seeking clinical advice, please contact your usual doctor. You can read the full site disclaimer here.
Antibiotic allergy in Cystic Fibrosis (CF)
Children with CF are at risk of developing allergic reactions to antibiotics because they are exposed to repeated high dose intravenous antibiotics - most commonly penicillins, cephalosporins and aminoglycosides. While some are immediate anaphylaxis type reactions (IgE mediated), the majority are late onset and present in a variety of ways including:
- hematological abnormalities, and
Acute allergic reactions to beta-lactam antibiotics are reported to be up to three times more common in CF patients than in the general population1. In a recent study from Germany1, 60% of CF patients had at least one reaction to intravenous antibiotics requiring discontinuation, change of antibiotic or administration of antihistamine/steroid. 79% of the reactions occurred after administration of beta-lactam, 31% for penicillins, 35% for cephalosporins and 10% for carbapenems. The antibiotics with the highest number of reactions, including anaphylaxis, were piperacillin/tazobactam, ceftazidime and cefepime. Changes in treatment were required in 65% of the reactions. Authors of this study found that these reactions can occur at any time during a course of an antibiotic, however 81% of all severe and anaphylactic reactions occurred during the first four days. Period of time with pseudomonas colonization, female sex, low FEV1 and the total cumulative annual dose of antibiotic were all found to be significant risk factors for having a reaction.
Drug reactions in CF represent a major challenge. The importance of accurate documentation in the medical record of details of allergic reactions is crucial to reduce the risk of future adverse events or unnecessary avoidance of a drug.
- Immediate - acute allergic reactions including acute urticaria, angioedema, and signs and symptoms of anaphylaxis.
- Late reactions - drug eruptions, morbiliform rash, unexplained pyrexia, nausea, vomiting, arthralgia, myalgia, eosinophilia, abnormal liver function tests, lethargy.
- Systemic responses - toxic epidermal necrolysis, Stevens-Johnson Syndrome (SJS).
(suggest discuss with Allergist): careful history of exact temporal sequence, skin prick testing; consider intradermal testing.
Antibiotic allergy testing is not available in community laboratories and is available only at a few hospital laboratories in New Zealand. Measuring serum tryptase may be useful if there is uncertainty about whether a patient has had anaphylaxis to a medication - Tryptase is not always elevated with a severe allergic reaction but may be and will peak 1-2 hours after a reaction.
- Where possible prevent further exposure to drug.
- Where this is not possible e.g. multi-antibiotic resistant organisms, desensitisation should be considered.
- Antibiotic desensitisation must be performed in a clinically appropriate environment equipped to treat acute anaphylaxis.
- Discuss with a paediatric allergy sub-specialist before embarking on a programme of desensitisation.
- Parmar and Nasser advise that carbapenems should be used with extreme caution in patients with a positive penicillin skin prick test.
- In contrast aztreonam may be used with confidence in these patients.
- Patients who are allergic to one aminoglycoside may be cross react to others in the class.
There is thought to be a low risk of cross reactivity in penicillin skin prick positive patients with CF between penicillins and non-β lactam antibiotics.
- Roehmel, J. F., Schwarz, C., Mehl, A., Stock, P., & Staab, D. (2014). Hypersensitivity to antibiotics in patients with cystic fibrosis. Journal of Cystic Fibrosis 13 205-211.
- Parmar J.S., Nasser S. (2005) Antibiotic allergy in cystic fibrosis. Thorax.;60:517
- Littlewood J., Bevan A., Connett G., et al. (2002) Antibiotic treatment in cystic fibrosis. Report of the UK CF Trust Antibiotic Group.
Document last updated: July 2018
More From Starship
Information about the Paediatric Society of New Zealand